Ohio, 2012

Hail in Ohio, March 30, 2012

March 30, 2012 · NWS CLE · 6 events in 2 counties and zones

An area of low pressure moved east across Central Ohio during the evening of March 30th. Showers and thunderstorms developed along a warm front extending east from the low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure moved east across Central Ohio during the evening of March 30th. Showers and thunderstorms developed along a warm front extending east from the low. A couple of the stronger thunderstorms became severe and produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 30, 3:09 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Mar 30, 3:09 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
409 PM EDT FRI MAR 30 2012

.SYNOPSIS...
LOW PRESSURE WILL MOVE ACROSS NORTHERN OHIO FROM THE WEST LATE
THIS AFTERNOON AND EVENING. HIGH PRESSURE WILL BUILD INTO THE
AREA LATE SATURDAY. SUNDAY A COLD FRONT WILL SLIP ACROSS SOUTH
ACROSS THE AREA AND STALL ACROSS CENTRAL OHIO. THE NEXT FRONT WILL
APPROACH THE AREA EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
LOW TO TRACK ACROSS NORTHERN OHIO THIS EVENING. LOW IS EXPECTED TO
DRAW IN BETTER MOISTURE AND ALLOW FOR THE DEVELOPMENT OF STRONG TO
SEVERE THUNDERSTORMS. WATCH BOX OUT FOR WEST OF CLE AND SOUTH OF
TOLEDO. THUNDERSTORMS THAT MOVED THROUGH THE CLEVELAND AREA
EARLIER WERE ABLE TO PRODUCE 45 MPH WINDS...SO MAYBE SOME OF THESE
STORMS WILL HAVE THE POTENTIAL TO DO THE SAME. BEST POTENTIAL
STILL LOOKS TO BE THE SOUTHWEST PART OF THE AREA. MOST OF THE
STORMS WILL BE OUT OF HERE BY 03Z OR 04Z.

OTHERWISE OVERNIGHT WILL DEAL WITH TEMPERATURES DROPPING BACK INTO
THE UPPER 30S UNDER OVERCAST SKIES. QUESTION IS IF WE WILL HAVE
ANY DRIZZLE/LIGHT SHOWERS AFTER MIDNIGHT ACROSS THE SNOWBELT.
UNSURE AND HAVE PUT IN SLIGHT CHANCE TO CHANCE POPS. KEPT PRECIP
TYPE AS ALL RAIN...MID LEVELS DRY OUT.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
HIGH PRESSURE BUILDS IN ACROSS THE AREA SATURDAY. WE MAINTAIN
NORTHERLY FLOW AND HAVE TEMPERATURES THAT ARE SEASONABLE.

SUNDAY STILL UNCERTAIN. MODELS HAVE DIFFERENT TIMING ON A FRONT TO
SLIP SOUTH ACROSS THE AREA. TIMING WILL HAVE CONSEQUENCES ON
TEMPERATURES. MOS GUIDANCE SHOWS A SPREAD WITH THIS FRONTS
UNCERTAINTY. HAVE LOWERED TEMPS SOME FROM WHAT WE HAD.

FRONT STALLS SOUTH OF THE AREA OR ALONG OUR SOUTHERN BOUNDARY
SUNDAY NIGHT INTO MONDAY AGAIN WITH HIGH PRESSURE BUILDING IN
ACROSS THE EASTERN LAKES.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
LOW PRESSURE AFFECTING THE REGION TUESDAY INTO TUESDAY NIGHT AND
THEN HIGH PRESSURE BUILDS IN. SOME MODEL DIFFERENCES...BUT WENT
CLOSER TO THE ECMWF. HIGH PRESSURE BUILDS IN FOR WEDNESDAY INTO
FRIDAY. AFTER THE FRONTAL PASSAGE TEMPERATURES WILL BE CLOSER TO
NORMAL.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
LOW PRESSURE WILL MOVE ACROSS NORTHERN OHIO AND WESTERN PA THIS
EVENING. PLENTY OF SHOWERS AND THUNDERSTORMS WILL OCCUR UNTIL THE
LOW MOVES THROUGH. THEY WILL INCREASE IN COVERAGE DURING THE
AFTERNOON AND EVENING. ONCE THE LOW MOVES THROUGH IFR CEILINGS AND
SOME DRIZZLE WILL DEVELOP. CONDITIONS WILL IMPROVE TO MVFR CEILINGS
BY NOON.

.OUTLOOK...NON VFR POSSIBLE MAINLY TUESDAY AND TUESDAY NIGHT.

&&

.MARINE...
LOW PRESSURE OVER CENTRAL INDIANA THIS AFTERNOON WILL TRACK EAST
ACROSS CENTRAL OHIO THROUGH THIS EVENING...PULLING A COLD FRONT
SOUTH ACROSS LAKE ERIE. NORTHEASTERLY WINDS ON LAKE ERIE WILL
STRENGTHEN AS THIS AREA OF LOW PRESSURE PASSES SOUTH OF THE LAKE
WITH SPEEDS INCREASING TO 20 TO 30 KNOTS. WAVES WILL BUILD TO 5 TO 8
FEET IN THE NEARSHORE WATERS OVERNIGHT AND A SMALL CRAFT ADVISORY IS
IN EFFECT THROUGH SATURDAY AFTERNOON. AN AREA OF SHOWERS AND
THUNDERSTORMS WILL ALSO MOVE EAST ACROSS THE LAKE THIS EVENING AND
BRIEF HEAVY RAIN...LOCALIZED GUSTS TO 35 KNOTS AND SMALL HAIL WILL
ALSO BE POSSIBLE. HIGH PRESSURE WILL BUILD SOUTH OUT OF CANADA ON
SATURDAY HELPING WINDS TO DECREASE QUICKLY. WAVES WILL BE SLOWER TO
DECREASE BUT WILL DROP BELOW 4 FEET BY LATE AFTERNOON.

ANOTHER AREA OF LOW PRESSURE WILL MOVE EAST ACROSS THE CENTRAL GREAT
LAKES ON SUNDAY...PULLING A COLD FRONT SOUTH ACROSS THE LAKE SUNDAY
NIGHT. NORTHERLY WINDS ARE ONLY EXPECTED TO REACH 10 TO 15 KNOTS
BEHIND THE FRONT ON SUNDAY NIGHT.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EDT SATURDAY FOR LEZ142>149.

&&

SYNOPSIS...OUDEMAN
NEAR TERM...OUDEMAN
SHORT TERM...OUDEMAN
LONG TERM...KIELTYKA
AVIATION...KIELTYKA
MARINE...KEC
Hazardous weather outlook, Mar 30, 2:47 PM EST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
347 PM EDT FRI MAR 30 2012

OHZ003-011>013-020>023-031>033-038-312000-
LUCAS-CUYAHOGA-LAKE-GEAUGA-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WAYNE-
STARK-MAHONING-HOLMES-
347 PM EDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS THIS EVENING MAY BE STRONG TO LOCALLY SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ006>010-017>019-027>030-036-037-047-312000-
WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-MARION-MORROW-KNOX-
347 PM EDT FRI MAR 30 2012

...SEVERE THUNDERSTORM WATCH 118 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-312000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
347 PM EDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ014-089-PAZ001>003-312000-
ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
347 PM EDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OUDEMAN

The radar

The Cleveland radar (KCLE), 102 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Richland

When
March 30, 5:35 PM EST
Where
Richland County, Lexington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.670, -82.580

Penny sized hail was observed.

Hail, Richland

When
March 30, 5:38 PM EST
Where
Richland County, 5 mi S of Mansfield
Measured
1 in hail
Reported by
Public
Coordinates
40.698, -82.520

Quarter sized hail was reported.

Hail, Knox

When
March 30, 6:13 PM EST
Where
Knox County, Centerburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.300, -82.700

Quarter sized hail was observed.

Hail, Knox

When
March 30, 6:13 PM EST
Where
Knox County, 1 mi E of Centerburg
Measured
1.75 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.300, -82.681

Hail as large as golf balls was reported east of Centerburg. A few vehicles were damaged by the hail.

Hail, Knox

When
March 30, 6:50 PM EST
Where
Knox County, 5 mi W of Martinsburg
Measured
1.25 in hail
Property damage
$5,000
Reported by
Public
Coordinates
40.270, -82.445

Hail as large as half dollars was reported.

Hail, Knox

When
March 30, 6:55 PM EST
Where
Knox County, Martinsburg
Measured
0.88 in hail
Reported by
Post Office
Coordinates
40.270, -82.350

Penny to nickel sized hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373370, 373367, 373368, 373369, 373372, 373371.